Unfortunately, our profession leads to a significant increase in the risk for substance abuse, and it is often difficult to tell who is using.
Since nurses under the influence of a substance – medications, alcohol, or street drugs – can pose a clear and present danger to patients, it helps to know what behaviors you may see from them.
Of course, the following five characteristics may not indicate a substance abuse problem, but when they appear together, it is strongly suggestive of abuse.
In this case, notifying your supervisor or getting together an investigation will help to determine if anything is amiss.
- Narc Funny Business
Every nurse has pulled a narc on accident that they had to waste. For some particularly stressed nurses, they may pull a mistaken narc several times.
While wasting medications is not usually an indicator of abuse, the repeated need to waste narcotics may be a suspicious sign. The behavior is especially suspicious when you don’t actually witness the waste.
It should be noted that no matter how much you trust your fellow nurse, you should always witness the wasting of narcotics and ensure that it is gone for good. Failure to do so could impact your license and keep an addicted nurse from getting the help they need.
Other behaviors around narcs are tip offs, as well.
Repeated medication errors, constantly reporting that patients have inadequate pain relief, count discrepancies, and regularly offering to medicate patients for other nurses could be a sign that a nurse is a little too interested in narcotics.
- Mood Changes
A change in mood can indicate that a nurse is suffering from an addition. One particular way this presents is when a usually upbeat or positive nurse seems particularly stressed, withdrawn, or anxious.
The opposite of this is also true. If the nurse comes on the floor depressed, and then, inexplicably after lunch, is happier than a nurse on television, you could really start to suspect what they did on their break.
Of course, not all mood changes are due to substance abuse problems. Difficulties in life outside of nursing are probably the most common reason for mood changes, but the simple stress of nursing can erode someone’s pep.
Mood changes are only indicative of a substance abuse problem when they occur with other signs or are extreme in nature.
- Appearance Changes
Although appearance changes can be an indicator of stress or depression, they are usually a good indicator of substance abuse.
A nurse who is sweating profusely, dressed inappropriately, or displays dilated pupils may have a problem with abuse.
Their general demeanor can raise suspicions of narc abuse or alcohol usage. Fatigue, glassy eyed stare, difficulty concentrating, and irritability are all possible signs that a nurse may have a problem with using substances either on their own time or on the job.
Some other physical signs are tremors, slurred speech, disappearing from the unit at odd times, stumbling, nausea, vomiting, and diarrhea.
While it is true that many of these could be related to a chronic illness, they should be investigated for the safety of patients and nurses alike.
- Dodging Responsibility
Running alongside changes in behavior is skirting responsibilities. When they are off the floor for half an hour, everyone else has to pick up the slack for their patients.
Although this can be a problem with any nurse, it is frequently seen in substance abusers.
Either they are using the time away to “top off” their system, to steal away any narcotics they diverted, or simply to hide so their physical symptoms don’t show.
You may notice them doing rounds at odd hours or frequently, just for the chance to get away. They may have frequent absences, emergencies, and accidents due to their addiction, and these can put patients in danger.
A nursing unit without drama is like a unit without a crash cart. It just isn’t possible. However, substance abusing nurses have more drama in their lives than even the most dysfunctional staff.
The drama often occurs on the floor. It can be disputes with patients or run-ins with coworkers.
Essentially, the addiction can make a person less able to cope with the stress, and it shows in displays of anger, despair, or withdrawal.
You will notice a continuation of the drama into their personal lives. Fights with spouses, run-ins with siblings, and rows with friends will all be on dramatic display.
The drama is a result of the addiction in their lives. Those who love the nurse may be trying to help them, and they end up causing anger.
Since drama, stress, and conflicts are so common to nursing life, though, this sign is one to investigate further for clues that substances are involved.